Alert archive / Texas / Flash Flood Warnings in 2013
Flash Flood Warning 38, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Oct 13, 2013, 2:53 PM CDT for Gaines County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 13, 2013, 2:53 PM CDT (19:53 UTC)
- Expired
- Oct 13, 2013, 5:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Gaines County, TX
The radar
The Midland/Odessa radar (KMAF), 90 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 7.9 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 462 J/kg
- Mixed-layer CIN
- -134 J/kg
- Mixed-layer LCL
- 889 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 200 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.9
The text
As transmitted, in the capitals the NWS used until 2016.
916 WGUS54 KMAF 131953 FFWMAF TXC165-132245- /O.NEW.KMAF.FF.W.0038.131013T1953Z-131013T2245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 253 PM CDT SUN OCT 13 2013 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... GAINES COUNTY IN WEST TEXAS... * UNTIL 545 PM CDT * AT 245 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH FLOODING ALONG HIGHWAY 180...1 MILE EAST OF SEMINOLE. RADAR INDICATES THAT ADDITIONAL SHOWERS AND STORMS ARE TO THE SOUTHWEST AND ARE MOVING TO THE NORTHEAST ACROSS THE AREAS THAT HAVE ALREADY BEEN REPORTED TO BE FLOODED. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GAINES COUNTY PARK...CEDAR LAKE...SEMINOLE...SEAGRAVES...PAYNES CORNER... LOOP AND ASHMORE. PRECAUTIONARY/PREPAREDNESS ACTIONS... FLASH FLOODING OF CREEKS AND STREAMS... STREETS AND UNDERPASSES...LOW WATER CROSSINGS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE ACROSS FLOODED ROADS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 3255 10223 3254 10298 3296 10275 3296 10221 $$
1 follow-up statement
552 WGUS74 KMAF 132106 FFSMAF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 406 PM CDT SUN OCT 13 2013 TXC165-132245- /O.CON.KMAF.FF.W.0038.000000T0000Z-131013T2245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ GAINES- 406 PM CDT SUN OCT 13 2013 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR GAINES COUNTY... AT 402 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE NUMEROUS SHOWERS AND THUNDERSTORMS PRODUCING FLASH FLOODING OVER GAINES COUNTY INCLUDING THE CITY OF SEMINOLE. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GAINES COUNTY PARK...CEDAR LAKE...SEAGRAVES...LOOP AND ASHMORE. PRECAUTIONARY/PREPAREDNESS ACTIONS... FLASH FLOODING OF CREEKS AND STREAMS... STREETS AND UNDERPASSES...LOW WATER CROSSINGS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE ACROSS FLOODED ROADS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOST FLOODING DEATHS ARE PREVENTABLE. TURN AROUND... DONT DROWN. && LAT...LON 3255 10223 3254 10298 3296 10275 3296 10221 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 13, 12:28 PM CDT, 2 hours 25 minutes earlier.
Area forecast discussion, Oct 13, 12:28 PM CDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1228 PM CDT Sun Oct 13 2013
.DISCUSSION...
See aviation discussion below.
&&
.AVIATION...
Radar indicates SHRA/TSRA are increasing in coverage, especially in
the HOB area. Meanwhile an outflow boundary will move thru MAF
before/around 1830z with gusty winds around 30kts possible, probably
from the NW. Otherwise MVFR CIGS are slowly lifting, but will still
be variable in/around SHRA/TSRA thru the afternoon. Have included
TEMPO groups for TSRA into early evening, less so across the far
west, CNM. MVFR to possibly IFR CIG/VSBY conditions are expected to
develop tonight and Mon AM, and starting to lift around 15z.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...FLASH FLOOD WATCH through Monday afternoon FOR THE FOLLOWING
ZONES... Big Bend Area...Borden...Crane...Ector...
Glasscock...Howard...Martin...Midland...Mitchell...Pecos...
Reagan...Scurry...Terrell...Upton.
&&Hazardous weather outlook, Oct 13, 2:20 PM CDT, 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 220 PM CDT SUN OCT 13 2013 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-141930- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 220 PM CDT SUN OCT 13 2013 /120 PM MDT SUN OCT 13 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT AREAS OF SHOWERS AND A FEW THUNDERSTORMS...SOME WITH HEAVY RAIN... ARE EXPECTED TO CONTINUE INTO THE EVENING. A FLASH FLOOD WATCH IS IN EFFECT FOR THE CENTRAL AND NORTHWEST BASIN UNTIL 9 PM CDT AND FOR THE EASTERN AND SOUTHERN BASIN...THE LOWER TRANS PECOS AND THE BIG BEND AREA THROUGH THE NIGHT. URBAN AND RURAL FLOODING ARE BOTH A CONCERN. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AREAS OF HEAVY RAIN WILL BEGIN TO MOVE OUT OF AREA THE MONDAY MORNING. A FLASH FLOOD WATCH CONTINUES UNTIL 1 PM CDT MONDAY FOR THE EASTERN AND SOUTHERN BASIN...THE LOWER TRANS PECOS...AND THE BIG BEND. HOWEVER THERE WILL STILL BE A CHANCE OF RAIN SOME HEAVY ACROSS THE SOUTHERN AREAS INTO TUESDAY. .SPOTTER INFORMATION STATEMENT... ALTHOUGH SPOTTER ACTIVATION IS NOT ANTICIPATED LOCAL INTEREST SHOULD BE PREPARED FOR THE POSSIBILITY OF FLOODING AND FLASH FLOODING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Local storm report, Oct 13, 1:10 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
110 PM CDT SUN OCT 13 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM FLASH FLOOD HOBBS 32.73N 103.16W
10/13/2013 LEA NM LAW ENFORCEMENT
SEVERAL STREET INTERSECTIONS IN HOBBS FLOODED WITH 1 TO
1.5 FEET OF WATER.
&&
AKLLocal storm report, Oct 13, 2:19 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
219 PM CDT SUN OCT 13 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0208 PM FLASH FLOOD MIDLAND 32.00N 102.08W
10/13/2013 MIDLAND TX FIRE DEPT/RESCUE
THE MIDLAND FIRE DEPARTMENT REPORTED SCARBOROUGH DRAW
FLOODING, SO THEY ARE BLOCKING OFF ROADS ALONG THE DRAW
SINCE THEY ARE BEGINNING TO FLOOD.
&&
AKLLocal storm report, Oct 13, 2:47 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
247 PM CDT SUN OCT 13 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM FLASH FLOOD ODESSA 31.85N 102.37W
10/13/2013 ECTOR TX LAW ENFORCEMENT
THE ODESSA SHERIFFS OFFICE REPORTED A VEHICLE STRANDED IN
HIGH WATER AT THE INTERSECTION OF YUKON STREET AND
GRANDVIEW AVENUE.
&&
AKLLocal storm report, Oct 13, 2:51 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
251 PM CDT SUN OCT 13 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM FLASH FLOOD MIDLAND 32.00N 102.08W
10/13/2013 MIDLAND TX FIRE DEPT/RESCUE
FLASH FLOODING REPORTED AT SCHARBAUER DRAW... 4 ROADS
REPORTED CLOSED AROUND THE DRAW DUE TO FLOODING.
&&
MHThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 13, 4:55 AM CDT | Flash Flood Watch | MAF | Andrews, Borden, Crane, Dawson, Ector, Gaines and 10 more | 29 hr |
| Oct 13, 7:06 AM CDT | Special Weather Statement | MAF | Loving | 54 min |
| Oct 13, 10:14 AM CDT | Areal Flood Advisory | MAF | Andrews, Gaines | 3 hr |
| Oct 13, 11:30 AM CDT | Areal Flood Advisory | MAF | Andrews, Borden, Dawson, Gaines, Martin | 60 min |
| Oct 13, 12:37 PM CDT | Areal Flood Advisory | MAF | Borden, Dawson | 3 hr |
| Oct 13, 1:26 PM CDT | Areal Flood Advisory | MAF | Gaines | 3 hr |
| Oct 13, 1:28 PM CDT | Areal Flood Advisory | MAF | Martin | 3 hr |
| Oct 13, 1:34 PM CDT | Areal Flood Advisory | MAF | Ector, Midland | 3 hr |
| Oct 13, 1:54 PM CDT | Areal Flood Advisory | MAF | Andrews | 3 hr |
| Oct 13, 1:58 PM CDT | Flash Flood Warning | MAF | Ector, Midland | 3 hr |
| Oct 13, 3:04 PM CDT | Flash Flood Warning | MAF | Howard | 3 hr |
| Oct 13, 3:25 PM CDT | Special Weather Statement | MAF | Midland | 35 min |
| Oct 13, 3:57 PM CDT | Flash Flood Warning | MAF | Ector, Midland | 3 hr |
| Oct 13, 4:19 PM CDT | Areal Flood Advisory | MAF | Crane, Ward | 3 hr |
| Oct 13, 4:40 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Ector, Midland, Upton | 35 min |
| Oct 13, 4:42 PM CDT | Areal Flood Advisory | MAF | Dawson | 3 hr |
| Oct 13, 4:54 PM CDT | Areal Flood Advisory | MAF | Glasscock | 3 hr |
| Oct 13, 5:42 PM CDT | Special Weather Statement | MAF | Glasscock | 33 min |
| Oct 13, 6:00 PM CDT | Areal Flood Advisory | MAF | Howard | 3 hr |
| Oct 13, 6:05 PM CDT | Areal Flood Advisory | MAF | Crane, Upton | 3 hr |
| Oct 13, 6:46 PM CDT | Areal Flood Advisory | MAF | Ector, Midland | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.